EKG of the Week 2017 12-3

This EKG comes courtesy of Dr. Kevin Tavangarian.

 

A 17 year old female with no past medical history presents to the ED S/P cardiac arrest. Her father heard her fall in her room and came in to find her “jerking all extremities” then became unresponsive. She was found by EMS in v-fib. She was defibrillated once with ROSC. She presented to the ED with a pulse, intubated and sedated. Her EKG on presentation to the ED is below.

2017 12-3.jpg

1.    What does the EKG demonstrate?

2.    How would you manage this patient?

 

Answer:

The EKG shows significant QT prolongation.

Electrolytes should be checked. A medication and drug history should be obtained. If all those are negative, the patient will likely need an ICD.

 

The EKG shows a sinus rhythm with significant QT prolongation (the T wave goes into the next P wave).

QT prolongation can be congenital. It can also be caused by many medications, as well as electrolyte abnormalities including hypocalcemia and hypokalemia.

In our patient, the K was 3.2. All the remaining labs were normal. She was not on any medications. As far as the team was able to elicit, there was no history of drug use.

QT prolongation puts patients at risk for ventricular arrhythmias such as ventricular tachycardia, Torsade de Pointes, and ventricular fibrillation. This is likely what happened in our patient.